Pseudotrombocytopenie door trombocytagglutinaten (EDTA-pseudotrombocytopenie)
Open

Onderzoek
16-09-1986
J. Jacobs, G. Tricot en R.L. Verwilghen

Pseudothrombocytopenia caused by platelet agglutination (EDTA pseudothrombocytopenia).

– Twelve patients with pseudothrombocytopenia are reported: the spurious low platelet automated counts were due to agglutination of platelets in the presence of the anticoagulant ethylene diamine tetra-acetate (EDTA). None of the patients had symptoms or signs of a bleeding diathesis. If performed, the coagulation tests were normal, and no platelet antibodies were found; bone marrow examinations showed a normal megakaryopoiesis. Microscopic examination of the blood smear revealed numerous platelet clumps. These platelet clumps caused a false-high leucocyte count. The diagnostic and therapeutic importance of pseudothrombocytopenia is stressed. Other causes of pseudothrombocytopenia are mentioned.

The most important element in the recognition of this in vitro artefact is microscopic examination of the blood smear. Heparin anticoagulated blood will give normal platelet counts but fluoride oxalate and even trisodium citrate anticoagulated blood may give a picture of pseudothrombocytopenia. The histogram, which the modern automatic particle counters provide, is a fast and elegant aid: platelet clumps add a characteristic curve in the beginning of the leucocyte histogram.

In reporting and interpreting low platelet counts, this information should be kept in mind.